Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 18, 2021, 7:54 PM EDT for Braxton County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 7:54 PM EDT (23:54 UTC)
- Expired
- Mar 18, 2021, 8:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 626 m²/s²
- 0-3 km storm-relative helicity
- 780 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS81 KRLX 182354 SPSRLX Special Weather Statement National Weather Service Charleston WV 754 PM EDT Thu Mar 18 2021 KYZ105-WVZ005-006-013-190030- Lawrence-Lincoln-Wayne-Cabell- 754 PM EDT Thu Mar 18 2021 ...A LINE OF STRONG, HEAVY THUNDERSTORMS AFFECTING CENTRAL LAWRENCE... SOUTH CENTRAL CABELL...NORTHWESTERN LINCOLN AND CENTRAL WAYNE COUNTIES... At 753 PM EDT, radar indicated strong, heavy thunderstorms were located along a line extending from near Blaine to near Hamlin. The storms are nearly stationary. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Louisa, Wayne, Hamlin, Yatesville Lake State Park, Fort Gay, Ranger, East Lynn Lake, Kiahsville, Harts, West Hamlin, Gallup, Branchland, Palermo, Fallsburg, East Lynn, Genoa and Myra. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3815 8278 3835 8208 3812 8204 3798 8274 TIME...MOT...LOC 2353Z 209DEG 4KT 3806 8279 3824 8208 $$ 12
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:34 PM EDT, 20 minutes earlier.
Area forecast discussion, Mar 18, 7:34 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 734 PM EDT Thu Mar 18 2021 .SYNOPSIS... Strong low pressure system brings thunderstorm chances with a cold front tonight. High pressure then prevails most of Friday, through the weekend, and into next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1152 AM Thursday... Low pressure, evident on satellite near the lower Ohio River Valley/Mid Mississippi Valley regions...with a slow moving/nearly stationary frontal boundary stretched east across southern IN/OH, with an occluded front to the south across central KY/TN regions. Dry slot has mostly taken hold across CWA, with breaks in the cloud cover also starting to take hold, particularly near Ohio River vcnty and west into Kentucky. In area to west, and across our western zones, where breaks in the clouds have occurred, cape has been increasing, with spc mesoanalysis page suggesting 500-1000 J/KG. In addition, an area of convection is starting to form across eastern KY as the atmosphere destabilizes. Still looking at the possibility for strong to severe storms...particularly this afternoon, as the low progresses east/se. Mid level lapse rates will steepen across the area, along with strong shear developing, on the order of 40 to 60kts...and already evident on spc mesoanalysis page, with the potential for any convection to become organized. Large hail will be a possibility, especially with low freezing levels around 8000-9000 feet, along with the potential for strong gusty winds to reach the surface owing to mid level dry air. A brief weak tornado also cannot be completely ruled out. In addition, any storms are capable of heavy downpours, and with rather wet conditions in place, isolated water issues cannot be completely ruled out. The low will pull off to the east of the area late tonight and early Friday. Gusty winds will also develop later this afternoon, and linger into the overnight hours, keeping temperatures from falling too much. Cooler, and dry on Friday behind system. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM Thursday... The period starts off quiet and relatively cool with below seasonable temperatures for Saturday morning with expected lows in the low to mid 20's across the area and possible upper teens in the mountains. Thereafter, daytime highs moderate and climb to seasonable with lows slightly below their norm, however will gradually climb to above seasonable by the new work week. High pressure dominates with mainly clear skies and fair weather going into the next period. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM Thursday... Models indicate a southern stream system forecast to develop over the midwest courtesy of a broad upper level trough forecast extend over almost the entire CONUS. Long range models are coming into better agreement on this feature than previous runs, however are still off on timing somewhat, therefore lowered and delayed POPs going into Tuesday night and Wednesday morning which led to just slight chance to chance POPs. With models so divergent in nature decided to accept guidance thereafter, but not before lowering some POPs and keeping them at slight chance toward the end of this period for Thursday as models diverge even more with timing and location on the next developing system from the same upper level trough. Temperatures will start out slightly above seasonable beginning this period but will quickly experience a warming trend where by Tuesday highs and lows should trend upwards of over 10 degrees higher than normal for this time of year. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 728 PM Thursday... A cold front will continue to produce scattered showers and isolated thunderstorms across the lowlands of WV. However, convection activity will diminish in intensity and converage after sunset. Some of the heavier storms are producing large hail and frequent lightning. A brief heavy downpours and gusty winds over 45 knots, will be possible with the stronger storms. However, brief periods of MVFR/IFR conditions can be expected under these conditions. High resolution models suggest the bulk of convection should occur from 06-12Z Friday and mainly across the southern sections. Widespread MVFR and localized IFR conditions are expected tonight, except for IFR/LIFR conditions across the mountains particularly after 04Z including at site KBKW. Gradual improvement to VFR is expected to take hold from north to south after 09Z. The cold front should exit south later tonight accompanied by gusty winds. Winds will veer from the north behind the front after 00Z Friday and strengthening later from the north northwest with gusts up to 26 kts at times outside of convection, particularly with passage of a front, after 03-06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing storms and associated flight restrictions could vary from TAFs. Low ceilings overnight may lift to VFR quicker on Friday than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H M H H H H H M H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H L M M H EKN CONSISTENCY H M L H H M H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H L AFTER 00Z SATURDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...SL SHORT TERM...JZ LONG TERM...JZ AVIATION...ARJ
Hazardous weather outlook, Mar 18, 5:07 AM EDT, 14 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 507 AM EDT Thu Mar 18 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 507 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this afternoon and evening. Some of the thunderstorms could become strong to severe and as a result, there is a Slight Risk of severe weather in effect for nearly the entire region. A Slight Risk of severe weather indicates that isolated to scattered severe storms may occur. Locally damaging winds and large hail around 1 inch in diameter will be the primary severe weather threats, although a brief tornado may also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Mar 18, 7:23 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 6 S SHADY SPRING 37.62N 81.11W
03/18/2021 E0.25 INCH RALEIGH WV TRAINED SPOTTER
&&
MEKLocal storm report, Mar 18, 7:27 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL LOST CREEK 39.16N 80.35W
03/18/2021 M0.25 INCH HARRISON WV PUBLIC
PEA SIZE HAIL. OBSERVER TIME CORROBORATED
WITH RADAR.
&&Special weather statement, Mar 18, 7:36 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Thu Mar 18 2021
WVZ015-190015-
Kanawha-
736 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...
At 736 PM EDT, a strong thunderstorm was located near Alum Creek, or
8 miles southwest of Charleston, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Charleston, South Charleston, Chesapeake, Marmet, Belle and Coal
Fork.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 96 and 98.
West Virginia Turnpike between mile markers 83 and 95.
Route 119 between mile markers 69 and 73.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3823 8182 3822 8180 3824 8182 3826 8180
3830 8181 3835 8150 3819 8147 3820 8165
3822 8165 3823 8170 3822 8173 3820 8173
3821 8176 3822 8176 3823 8178 3821 8179
3821 8183
TIME...MOT...LOC 2336Z 262DEG 18KT 3826 8175
JPLocal storm report, Mar 18, 7:37 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
737 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 NE TWIN FALLS STATE P 37.67N 81.37W
03/18/2021 E1.50 INCH RALEIGH WV PUBLIC
PICTURES FROM SOCIAL MEDIA OF INCH LARGER
THAN A QUARTER NEAR HOTCHKISS, WV.
&&
CGSpecial weather statement, Mar 18, 7:54 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 754 PM EDT Thu Mar 18 2021 KYZ105-WVZ005-006-013-190030- Lawrence-Lincoln-Wayne-Cabell- 754 PM EDT Thu Mar 18 2021 ...A LINE OF STRONG, HEAVY THUNDERSTORMS AFFECTING CENTRAL LAWRENCE... SOUTH CENTRAL CABELL...NORTHWESTERN LINCOLN AND CENTRAL WAYNE COUNTIES... At 753 PM EDT, radar indicated strong, heavy thunderstorms were located along a line extending from near Blaine to near Hamlin. The storms are nearly stationary. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Louisa, Wayne, Hamlin, Yatesville Lake State Park, Fort Gay, Ranger, East Lynn Lake, Kiahsville, Harts, West Hamlin, Gallup, Branchland, Palermo, Fallsburg, East Lynn, Genoa and Myra. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3815 8278 3835 8208 3812 8204 3798 8274 TIME...MOT...LOC 2353Z 209DEG 4KT 3806 8279 3824 8208 12
Special weather statement, Mar 18, 7:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
754 PM EDT Thu Mar 18 2021
WVZ028-521-190030-
Northwest Webster-Braxton-
754 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRAXTON AND
NORTHWESTERN WEBSTER COUNTIES...
At 754 PM EDT, a strong thunderstorm was located near Sutton, moving
northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sutton, Flatwoods, Diana, Little Birch, Hacker Valley, Centralia,
Erbacon and Falls Mills.
This includes the following highways...
Interstate 79 between mile markers 57 and 60, and between mile
markers 65 and 68.
Route 19 between mile markers 66 and 68.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3847 8063 3851 8067 3853 8065 3854 8070
3861 8078 3884 8053 3876 8045 3874 8046
3873 8045 3873 8042 3862 8031
TIME...MOT...LOC 2354Z 228DEG 19KT 3859 8064
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 12:34 PM EDT | Special Weather Statement | RLX | Cabell, Wayne | 41 min |
| Mar 18, 1:24 PM EDT | Special Weather Statement | RLX | Jackson, Putnam | 36 min |
| Mar 18, 1:58 PM EDT | Special Weather Statement | RLX | Putnam | 32 min |
| Mar 18, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 30 min |
| Mar 18, 2:29 PM EDT | Special Weather Statement | RLX | Roane | 31 min |
| Mar 18, 2:30 PM EDT | Special Weather Statement | RLX | Cabell | 45 min |
| Mar 18, 2:48 PM EDT | Special Weather Statement | RLX | Boone, Kanawha | 27 min |
| Mar 18, 2:54 PM EDT | Special Weather Statement | RLX | Logan, Mingo | 36 min |
| Mar 18, 2:56 PM EDT | Special Weather Statement | RLX | Wayne | 34 min |
| Mar 18, 3:05 PM EDT | Special Weather Statement | RLX | Roane | 25 min |
| Mar 18, 3:06 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 39 min |
| Mar 18, 3:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 34 min |
| Mar 18, 3:32 PM EDT | Special Weather Statement | RLX | Logan | 43 min |
| Mar 18, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 47 min |
| Mar 18, 3:59 PM EDT | Special Weather Statement | RLX | Mingo | 46 min |
| Mar 18, 4:13 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 47 min |
| Mar 18, 4:23 PM EDT | Special Weather Statement | RLX | Lincoln | 37 min |
| Mar 18, 4:32 PM EDT | Special Weather Statement | RLX | Jackson, Wirt | 28 min |
| Mar 18, 4:36 PM EDT | Special Weather Statement | RLX | Doddridge, Ritchie, Tyler | 24 min |
| Mar 18, 4:44 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 46 min |
| Mar 18, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 47 min |
| Mar 18, 5:23 PM EDT | Special Weather Statement | RLX | Logan | 52 min |
| Mar 18, 5:33 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 42 min |
| Mar 18, 5:43 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 47 min |
| Mar 18, 5:54 PM EDT | Special Weather Statement | RLX | Cabell | 36 min |
| Mar 18, 5:56 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 34 min |
| Mar 18, 6:09 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam, Wayne | 36 min |
| Mar 18, 6:15 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 30 min |
| Mar 18, 6:23 PM EDT | Flash Flood Warning | RLX | Wyoming | 112 min |
| Mar 18, 6:30 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 45 min |
| Mar 18, 6:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 29 min |
| Mar 18, 7:14 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 31 min |
| Mar 18, 7:22 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 23 min |
| Mar 18, 7:36 PM EDT | Special Weather Statement | RLX | Kanawha | 39 min |
| Mar 18, 7:54 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 36 min |
| Mar 18, 2:18 PM EDT | Special Weather Statement | RLX | Gallia, Meigs | 42 min |
| Mar 18, 3:27 PM EDT | Special Weather Statement | RLX | Athens, Meigs | 33 min |
| Mar 18, 4:16 PM EDT | Special Weather Statement | RLX | Lawrence | 44 min |
| Mar 18, 5:53 PM EDT | Flash Flood Warning | RLX | Gallia | 112 min |
| Mar 18, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup | 33 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.